Colorado, 2004

Drought in Colorado, May 1 to 31, 2004

May 1 to 31, 2004 · NWS GJT · 21 events in 21 counties and zones

Little change occurred in the drought situation through the month. Abnormally dry conditions continued across extreme southwest Colorado, and moderate to severe drought conditions persisted across west-central and northwest Colorado.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Little change occurred in the drought situation through the month. Abnormally dry conditions continued across extreme southwest Colorado, and moderate to severe drought conditions persisted across west-central and northwest Colorado. Please see the June 2004 Storm Data publication for a continuation on this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 10:00 PM MST, 2 hours earlier.

Area forecast discussion, Apr 30, 10:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1100 PM MDT FRI APR 30 2004

.EVENING UPDATE...CONVECTIVE SHOWERS HAVE DIMINISHED FROM WEST TO
EAST. SNOW SHOWERS CONTINUE NEAR THE CONTINETAL DIVIDE BUT LITTLE
FURTHER ACCUMULATIONS ARE EXPECTED. THEREFORE THE WINTER WEATHER
ADVISORY HAS BEEN CANCELLED.

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
UPPER LEVEL LOW CENTER IS SITUATED OVER THE COLORADO AND NEW MEXICO
BORDER THIS AFTERNOON AND MOVING EAST ABOUT 13 KTS. WINDS HAVE BACKED
TO THE NORTH AT KGJX 88D AND THE ENTIRE FORECAST AREA WILL BE UNDER
NORTH FLOW THIS EVENING AS THE LOW MOVES FURTHER EAST. SCATTERED
SHOWERS OCCURRING ACROSS MOST OF WESTERN COLORADO WITH SOME
ACCUMULATING SNOWS LIKELY OCCURRING ABOVE 9000 FEET IN HEAVIER
CONVECTIVE SHOWERS.

DRIER AND MORE STABLE CONDITIONS WILL SPREAD ACROSS THE AREA FROM
THE NORTHWEST TONIGHT AS THE LOW PULLS EAST. PRECIPITATION WILL
LINGER INTO THE EVENING ACROSS THE WESTERN COLORADO MOUNTAINS AND
THEN GRADUALLY DIMINISH OVERNIGHT AS SUBSIDENCE INCREASES.
LOOKING AT LOW TEMPERATURES TONIGHT ACROSS THE LOWER CENTRAL
VALLEYS...DEW POINTS CURRENTLY IN THE 30S AND GUIDANCE KEEPS THEM IN
THE 30S THROUGH SATURDAY MORNING. THIS IS REASONABLE GIVEN THE AMOUNT
OF RAINFALL FROM THIS DEPARTING STORM AND LACK OF A STRONG PUSH OF
DRIER AIR BEHIND THE SYSTEM...SO DO NOT EXPECT TO NEED A FREEZE
WARNING.

WARMER AND DRIER SATURDAY WITH AN UPPER LEVEL RIDGE GRADUALLY
BUILDING EAST ACROSS THE GREAT BASIN. LINGERING MORNING CLOUDS
ACROSS PORTIONS OF THE COLORADO MOUNTAINS...OTHERWISE GENERALLY
CLEAR SKIES IN THE MORNING WITH SCATTERED CUMULUS DEVELOPING ACROSS
HIGHER TERRAIN AS THE SURFACE HEATS UP. WARMER OVERNIGHT MINS
SATURDAY NIGHT UNDER RISING HEIGHTS AS THE RIDGE CONTINUES TO BUILD
OVER THE AREA.

.LONG TERM (SUNDAY THROUGH THURSDAY)...MEDIUM RANGE MODELS IN PRETTY
GOOD AGREEMENT DESPITE A RATHER CHAOTIC HEMISPHERIC JET STREAM
LOOP. EC DOES SHOW A LITTLE MORE ENERGY IN THE FORM OF CUT-OFF OVER
NRN MEXICO BUT THIS SHOULD HAVE NO EFFECT ON OUR CWA. OTHERWISE NOT
MUCH TO TALK ABOUT AS HIGH PRESSURE BUILDS OVER THE REGION BRINGING
WARMING TEMPS AND NO PRECIP. A NORTHWEST FLOW WILL PREVAIL SUNDAY
AND MONDAY...ALTHOUGH THE RIDGE GETS FLATTENED BY SHORT WV ENERGY
MOVING INTO THE PACIFIC NORTHWEST MONDAY. THE FLOW FLATTENS EVEN MORE
BY TUESDAY WITH THE FLOW BACKING TO A WESTERLY DIRECTION. TEMPS RISE
SOME 5-10F DEGREES BACK ABOVE NORMAL.

WEDNESDAY THROUGH THURSDAY...A WEAK CIRCULATION OVER THE BAJA BEGINS
TO FIRE CONVECTION OVER THE SIERRA MADRE FOR A POSSIBLE BUT NOT
PROBABLE SURGE NORTHWARD. STILL FOR THIS CWA ONLY HIGH CLOUDS
EXPECTED FROM THE WEST. TEMPS WILL REMAIN AT OR ABOVE NORMAL WHICH
WILL CONTINUE TO CURE THE FOREST FUELS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORIES UNTIL 6 PM FOR ZONES 9, 10, 12,
      17, 18, 19.
.UT...NONE.

TAL/MC/JR
Hazardous weather outlook, Apr 30, 10:10 AM MST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1110 AM MDT FRI APR 30 2004

COZ001-002-005>008-011-014-020>023-UTZ022-024-027-029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
1110 AM MDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF EASTERN
UTAH AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE FOUR CORNERS AREA.
OTHERWISE...SCATTERED RAIN SHOWERS CAN BE EXPECTED TODAY. A SPRING
STORM WILL MOVE EAST ALONG THE COLORADO AND NEW MEXICO BORDER
TODAY...CROSSING THE CONTINENTAL DIVIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ004-013-011200-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
1110 AM MDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAIN AREAS OF
NORTHWESTERN COLORADO

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SNOW SHOWERS ARE EXPECTED ACROSS THE NORTHERN COLORADO
MOUNTAINS TODAY...CONTINUING INTO THE EVENING BEFORE DECREASING
OVERNIGHT. NEW SNOW ACCUMULATIONS UP TO 2 INCHES ARE EXPECTED.
A SPRING STORM WILL MOVE EAST ALONG THE COLORADO AND NEW MEXICO
BORDER TODAY...CROSSING THE CONTINENTAL DIVIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ003-UTZ023-025-028-011200-
EASTERN UINTA MOUNTAINS-LA SAL AND ABAJO MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-
1110 AM MDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF EASTERN UTAH
AND THE TAVAPUTS AND ROAN PLATEAUS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SNOW SHOWERS ARE EXPECTED TODAY...DIMINISHING BY EVENING.
LOCAL SNOW ACCUMULATIONS UP TO 2 INCHES ARE EXPECTED. A SPRING STORM
WILL MOVE EAST ALONG THE COLORADO AND NEW MEXICO BORDER TODAY...
CROSSING THE CONTINENTAL DIVIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ009-010-012-017>019-011200-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-WEST ELK AND SAWATCH MOUNTAINS-
1110 AM MDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
MOUNTAINS OF WESTERN COLORADO

...WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 6 PM MDT...

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SNOW SHOWERS WILL OCCUR TODAY...DECREASING THIS EVENING AND
ENDING LATE TONIGHT. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES
ARE EXPECTED ABOVE 8000 FEET. A SPRING STORM WILL MOVE EAST ALONG THE
COLORADO AND NEW MEXICO BORDER TODAY...CROSSING THE CONTINENTAL
DIVIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NL/TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Animas River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Drought, Central Colorado River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Central Gunnison and Uncompahgre River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Drought, Central Yampa River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Drought, Debeque to Silt Corridor

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Elkhead and Park Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Drought, Flattop Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Drought, Four Corners / Upper Dolores River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Grand and Battlement Mesas

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Drought, Grand Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Lower Yampa River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Drought, Northwestern San Juan Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Drought, Paradox Valley / Lower Dolores River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Drought, Roan and Tavaputs Plateaus

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Drought, San Juan River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Drought, Southwestern San Juan Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Drought, Uncompahgre Plateau and Dallas Divide

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Drought, Upper Gunnison River Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Drought, Upper Yampa River Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Drought, West Elk and Sawatch Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403308, 5403309, 5403310, 5403311, 5403312, 5403313, 5403314, 5403315, 5403316, 5403317, 5403318, 5403410, 5403411, 5403412, 5403413, 5403414, 5403415, 5403416, 5403417, 5403418, 5403419.